Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 62, NWS Seattle, WA

November 23, 2017Whatcom County, Washington

NWS Seattle, WA issued this river flood warning at Nov 23, 2017, 3:46 AM PST for Whatcom County, Washington. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2017, 3:46 AM PST (11:46 UTC)
Expired
Nov 23, 2017, 7:57 PM PST
In force
16 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Whatcom County, WA

The radar

The Seattle radar (KATX), 84 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Nooksack River near Saxon Bridge (NSSW1).

Action stage
6.9 ft
Minor stage
8 ft
Moderate stage
8.5 ft
Major stage
9.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12210000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Nov 23, 3:00 AM PST, 46 minutes earlier.

Area forecast discussion, Nov 23, 3:00 AM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
300 AM PST Thu Nov 23 2017

.SYNOPSIS...Rain will turn to scattered showers and much cooler,
more seasonable temperatures today as a cold front moves inland. The
scattered showers will continue into Friday as an upper level trough
follows the front. The next frontal system is expected to bring more
rain later Saturday into Sunday morning. This active weather pattern
should continue into early next week.

&&

.SHORT TERM...Changes to this unseasonably warm moist weather will
unfold today. The subtropical moisture source will shift inland as a
cold front tracks onshore and the flow aloft will become more
westerly. This change will usher in a much cooler more seasonable
late Nov air mass with rain changing to showers by afternoon. 850
millibar temperatures around 9 deg C are expected to drop to around
0 deg C late today. High temperatures today likely occurred early
this morning. Snow levels should drop close to 4000 ft by this
evening. The decrease in rainfall and the dropping snow levels will
help ease river runoff as well.

The offshore positive tilt upper trough should move onshore tonight
with Friday serving as a day in between weather systems with
scattered light showers in the queue. Looking upstream early this
morning, another upper level trough in the Bering Sea is forecast to
dig southeast off the coast Friday and Saturday. As it does so, the
flow aloft will once again back to SSW but the associated air mass
will not nearly be as warm and moist as the past few days.

These dynamics will developing another frontal system with warm
frontal rain spreading north into Western Washington during the day
Saturday and snow levels bouncing back up again ranging from 5000 to
7000 ft. This system will also develop a surface low that the progs
similarly track from south to north just inside 130W to across Cape
Scott on Vancouver Island Saturday night. Surface pressure rises
across Western Washington following the low and the associated cold
front should result in some blustery conditions by Sunday morning.
Buehner

.LONG TERM...The offshore upper trough is forecast to track onshore
with a cooler air mass and associated showers Sunday afternoon into
Monday. It is at this point that the mid range guidance begins to
diverge. Overall, ridging aloft is expected Monday for decreasing
showers. But then the question becomes whether an incoming warm
front will produce any rain Monday night into Tuesday as the GFS,
Canadian and Euro all differ on this solution. This issue continues
into Wednesday with more definitive resolution likely in the coming
days. Buehner

&&

.AVIATION...Moist, SW flow will continue over Western WA today for
rain across the area. Expect mainly MVFR to IFR ceilings with patchy
fog possible this morning. A trough will cross the area this
afternoon for strong onshore flow and showers but should see
ceilings improving. Showers will mainly affect the mountains tonight
with strong westerly flow aloft. 33

KSEA...MVFR this morning improving to VFR late this afternoon. South
winds 10-15 kt becoming southwest and increasing to 15g25 kt by 21z.
33

&&

.MARINE...Strong onshore flow will continue today as a trough
moves inland - expect Small Craft Advisory winds over most waters.
Winds will ease after midnight tonight in the interior. The next
front will stall over southern B.C. on Friday then dissipate.
Another vigorous system will arrive around Saturday night. Strong
southerly gradients are possible over the entire area Sunday. Gales
are possible over most waters with Small Craft Advisory conditions
over Puget Sound and Hood Canal. 33

&&

.HYDROLOGY...Another frontal system moved into Western Washington
overnight, with additional rainfall amounts of 1 to 3 inches -
highest over the Olympics and North Cascades. The snow level was
around 8000 feet. We can expected another 0.75 to 1.5 inches of rain
today, mostly this morning, as the system moves through. The snow
level will gradually fall, dropping to around 4000 feet late today
as precipitation decreases.

The list of rivers under flood warnings grew overnight. Rivers that
have already or still are flooding include the Satsop, Elwha,
Dungeness, Skokomish, the reach of the Cowlitz from Randle to Riffe
Lake, the Snoqualmie, Skykomish, Snohomish, Stillaguamish, Skagit,
and Nooksack. Major flooding is expected on the Skagit River near
Concrete and possibly downstream where the river goes through Mount
Vernon. In addition, heavy rain caused some flooding of the smaller
rivers that flow off the east side of the Olympic Mountains (Little
Quilcene, Big Quilcene, Dosewallips, Duckabush, Hamma Hamma).

Flooding could still develop on a few more rivers. We're most
concerned about the reach of the Nisqually near National and the
reach of the White at R Street Bridge near Auburn. Keep in mind,
though, that there is a chance of at least minor flooding on any of
the flood-prone rivers in our forecast area. A flood watch remains
in effect through today, and additional warnings could be issued
this morning.

For the current list of flood watches and warnings, please check:
www.wrh.noaa.gov/sew/get.php?pil=RVA&sid=SEW

In addition, there is a threat of landslides across the lowlands of
Western Washington. The USGS landslide guidance shows soil wetness
above the threshold of concern, and additional rain through Thursday
will drive those numbers higher and act as the trigger for
landslides.

Looking further out ... The flood threat should decrease Friday
through early next week. Additional fronts move through Western
Washington, but precipitation will not be as heavy and snow levels
will be in the 3000 to 5000 foot range. McDonnal

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through this afternoon for Admiralty Inlet Area-
     Bellevue and Vicinity-Cascades of Pierce and Lewis Counties-
     Cascades of Snohomish and King Counties-Cascades of Whatcom
     and Skagit Counties-Central Coast-East Puget Sound Lowlands-
     Eastern Strait of Juan de Fuca-Everett and Vicinity-Hood
     Canal Area-Lower Chehalis Valley Area-North Coast-Olympics-
     Seattle and Vicinity-Southwest Interior-Tacoma Area-Western
     Strait of Juan De Fuca-Western Whatcom County.

PZ...Small Craft Advisory for rough bar until 4 AM PST Friday for
     Grays Harbor Bar.

     Small Craft Advisory until 4 AM PST Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Puget Sound and Hood Canal-West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 10 PM PST this evening for Admiralty
     Inlet-Central U.S. Waters Strait Of Juan De Fuca-East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

In the hours before

Special weather statement, Nov 23, 3:10 AM PST, 36 minutes before
Special Weather Statement
National Weather Service Seattle WA
310 AM PST Thu Nov 23 2017

WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-240030-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Olympics-Eastern Strait of Juan de Fuca-
Western Strait of Juan De Fuca-North Coast-Central Coast-
East Puget Sound Lowlands-Bellevue and Vicinity-Seattle and Vicinity-
Bremerton and Vicinity-Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
310 AM PST Thu Nov 23 2017

...SIGNIFICANT RAINFALL THIS WEEK HAS INCREASED THE LANDSLIDE THREAT
IN WESTERN WASHINGTON THROUGH AT LEAST TONIGHT...

Recent rainfall has increased soil moisture to high levels across
Western Washington. Additional heavy rainfall is expected at times
today. Lowland areas may get another half to one inch of rain and
maintain the heightened threat of landslides.

For more information about current conditions, visit
www.weather.gov/seattle, select Hydrology Information under Rivers
and Lakes, and then scroll down for the link to the landslide
information pages.

For more information on landslides, visit the website for the
Washington State Department of Natural Resources landslide
geologic hazards at: http://bit.ly/2mtA3wn

www.weather.gov/seattle/

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 10:58 PM PSTRiver Flood WarningSEWClallam19 hr
Nov 22, 10:58 PM PSTRiver Flood WarningSEWClallam23 hr
Nov 22, 11:27 PM PSTAreal Flood WarningSEWClallam, Jefferson, Mason12 hr
Nov 23, 2:09 AM PSTRiver Flood WarningSEWWhatcom25 hr
Nov 23, 2:09 AM PSTRiver Flood WarningSEWWhatcom43 hr
Nov 23, 2:47 AM PSTSmall Craft AdvisorySEW21 hr
Nov 23, 3:46 AM PSTRiver Flood WarningSEWSnohomish15 hr
Nov 23, 3:46 AM PSTRiver Flood WarningSEWSnohomish19 hr
Nov 23, 3:46 AM PSTRiver Flood WarningSEWKing26 hr
Nov 23, 3:46 AM PSTRiver Flood WarningSEWKing, Pierce7 days
Nov 23, 3:46 AM PSTRiver Flood WarningSEWLewis, Pierce22 hr

Nearby

River Flood Warnings in Washington, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.